Alert archive / Oregon / Red Flag Warnings in 2018

Red Flag Warning 7, NWS Medford, OR

July 9, 20184 counties in Oregon; Modoc County, California

NWS Medford, OR issued this red flag warning at Jul 9, 2018, 1:32 AM PDT for 4 counties in Oregon; Modoc County, California. It took effect at Jul 9, 2018, 1:52 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2018, 1:32 AM PDT (08:32 UTC)
In effect from
Jul 9, 2018, 1:52 PM PDT
Expired
Jul 9, 2018, 9:00 PM PDT
In force
7 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Harney County, OR, Jackson County, OR, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 158 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 8.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2018-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2018-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2912 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

887 
WWUS86 KMFR 090832
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
132 AM PDT Mon Jul 9 2018

CAZ285-ORZ624-625-100400-
/O.NEW.KMFR.FW.W.0007.180709T2100Z-180710T0400Z/
Modoc County Except for the Surprise Valley-
Klamath Basin and the Fremont-Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern
Lake and Western Harney Counties-
132 AM PDT Mon Jul 9 2018

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
PDT THIS EVENING FOR GUSTY WINDS WITH LOW RH FOR FIRE WEATHER
ZONES 624 AND 625 IN OREGON AND FIRE WEATHER ZONE 285 IN
CALIFORNIA...

The National Weather Service in Medford has issued a Red Flag
Warning, which is in effect from 2 PM this afternoon to 9 PM PDT
this evening. 

* Impacts...Strong, gusty wind with low relative humidity and high
  fire danger will contribute to significant spread of new and
  existing fires.

* Affected area: In South Central OR...the portion of Fire Weather
  Zone 624 in southwest Lake County including the Fremont-Winema
  National Forest, Lakeview and the Warner Mountains. The portion
  of Fire Weather Zone 625 in southern Lake County to the
  southwest corner of Harney County including the Hart Mountain
  Antelope Refuge. In California...the portion of Fire Weather
  Zone 285 from Canby eastward, including the Warner Mountains.  

* Counties affected: In South Central OR...Harney...Lake. In 
  California...Modoc.

* Winds: West to southwest 10 to 20 mph. Gusts to 30 mph.

* Humidity...7 to 15 percent.

* View the hazard area in detail at
  https://www.wrh.noaa.gov/map/?wfo=mfr 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that there is high confidence that
critical fire weather conditions will occur during the valid time
of the warning. The combination of strong wind and low relative
humidity along with sufficiently dry fuels will create the
potential for significant fire spread of any new or existing
fires.

&&

$$

MAS

Visit us at www.weather.gov/medford
3 follow-up statements
058 
WWUS86 KMFR 092052
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
152 PM PDT Mon Jul 9 2018

...GUSTY WIND AND LOW RELATIVE HUMIDITY OVER PORTIONS OF NORTHERN
CALIFORNIA AND EAST OF THE CASCADES AND SOUTHERN OREGON THIS 
AFTERNOON AND EVENING...

.West to southwest winds will increase this afternoon and evening
with very low humidity in northern California and parts of south 
Oregon in addition to east of the Cascades. Minimum humidity this
afternoon should be the driest of the weekend.

ORZ622-100200-
/O.EXB.KMFR.FW.W.0007.180709T2052Z-180710T0200Z/
Eastern Rogue Valley-
152 PM PDT Mon Jul 9 2018

...RED FLAG WARNING IN EFFECT UNTIL 7 PM PDT THIS EVENING FOR
GUSTY WINDS WITH LOW RH FOR FIRE WEATHER ZONES 622...

The National Weather Service in Medford has issued a Red Flag
Warning, which is in effect until 7 PM PDT this evening. 

* Impacts...Strong, gusty wind with low relative humidity and
  high fire danger will contribute to significant spread of new 
  and existing fires. 

* Affected area: The Rogue Valley including the cities of Medford,
  Ashland, Phoenix and Talent.

* Winds: Northwest 10 - 15 mph Gusts to 25 mph.

* Humidity...13 to 15 percent.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that there is high confidence that
critical fire weather conditions will occur during the valid time
of the warning. The combination of strong wind and low relative
humidity along with sufficiently dry fuels will create the
potential for significant fire spread of any new or existing
fires.

&&

$$

CAZ285-ORZ624-625-100400-
/O.CON.KMFR.FW.W.0007.180709T2100Z-180710T0400Z/
Modoc County Except for the Surprise Valley-
Klamath Basin and the Fremont-Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern
Lake and Western Harney Counties-
152 PM PDT Mon Jul 9 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR GUSTY WINDS WITH LOW RH FOR FIRE WEATHER ZONES 624 AND 625 IN
OREGON AND FIRE WEATHER ZONE 285 IN CALIFORNIA...

* Impacts...Strong, gusty wind with low relative humidity and
  high fire danger will contribute to significant spread of new 
  and existing fires. 

* Affected area: In South Central OR...the portion of Fire
  Weather Zone 624 in southwest Lake County including the 
  Fremont- Winema National Forest, Lakeview and the Warner 
  Mountains. The portion of Fire Weather Zone 625 in southern 
  Lake County to the southwest corner of Harney County 
  including the Hart Mountain Antelope Refuge. In California...
  the portion of Fire Weather Zone 285 from Canby eastward, 
  including the Warner Mountains.

* Counties affected: In South Central OR...Harney...Lake. In 
  California...Modoc.

* Winds: West to southwest 10 to 20 mph. Gusts to 30 mph.

* Humidity...7 to 15 percent.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that there is high confidence that
critical fire weather conditions will occur during the valid time
of the warning. The combination of strong wind and low relative
humidity along with sufficiently dry fuels will create the
potential for significant fire spread of any new or existing
fires.

&&

$$


Visit us at www.weather.gov/medford
635 
WWUS86 KMFR 100229
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
729 PM PDT Mon Jul 9 2018

...GUSTY WIND AND LOW RELATIVE HUMIDITY OVER PORTIONS OF NORTHERN
CALIFORNIA AND EAST OF THE CASCADES AND SOUTHERN OREGON THIS
AFTERNOON AND EVENING...

.West to southwest winds will increase this afternoon and evening
with very low humidity in northern California and parts of south
Oregon in addition to east of the Cascades. Minimum humidity this
afternoon should be the driest of the weekend.

ORZ622-100330-
/O.EXP.KMFR.FW.W.0007.000000T0000Z-180710T0200Z/
Eastern Rogue Valley-
729 PM PDT Mon Jul 9 2018

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS WITH LOW RH FOR
FIRE WEATHER ZONES 622...

Winds have decreased below 15 mph and humidity is slowly climbing
above 20 percent this evening.

$$

CAZ285-ORZ624-625-100400-
/O.CON.KMFR.FW.W.0007.000000T0000Z-180710T0400Z/
Modoc County Except for the Surprise Valley-
Klamath Basin and the Fremont-Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
729 PM PDT Mon Jul 9 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR GUSTY WINDS WITH LOW RH FOR FIRE WEATHER ZONES 624 AND 625 IN
OREGON AND FIRE WEATHER ZONE 285 IN CALIFORNIA...

* Impacts...Strong, gusty wind with low relative humidity and high
fire danger will contribute to significant spread of new and
existing fires.

* Affected area: In South Central OR...the portion of Fire
  Weather Zone 624 in southwest Lake County including the 
  Fremont- Winema National Forest, Lakeview and the Warner 
  Mountains. The portion of Fire Weather Zone 625 in southern 
  Lake County to the southwest corner of Harney County 
  including the Hart Mountain Antelope Refuge. In California...
  the portion of Fire Weather Zone 285 from Canby eastward, 
  including the Warner Mountains.

* Counties affected: In South Central OR...Harney...Lake. In 
  California...Modoc.

* Winds: West to southwest 10 to 20 mph. Gusts to 30 mph.

* Humidity...7 to 15 percent.

* View the hazard area in detail at
https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that there is high confidence that
critical fire weather conditions will occur during the valid time
of the warning. The combination of strong wind and low relative
humidity along with sufficiently dry fuels will create the
potential for significant fire spread of any new or existing
fires.

&&

$$


Visit us at www.weather.gov/Medford
728 
WWUS86 KMFR 100402
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
902 PM PDT Mon Jul 9 2018

CAZ285-ORZ624-625-100515-
/O.EXP.KMFR.FW.W.0007.000000T0000Z-180710T0400Z/
Modoc County Except for the Surprise Valley-
Klamath Basin and the Fremont-Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
902 PM PDT Mon Jul 9 2018

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS WITH LOW RH FOR
FIRE WEATHER ZONES 624 AND 625 IN OREGON AND FIRE WEATHER ZONE
285 IN CALIFORNIA...

Winds have decreased below 15 mph and relative humidity is
gradually climbing above 15 percent.

$$


Visit us at www.weather.gov/Medford

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 8, 8:35 PM PDT, 4 hours 57 minutes earlier.

Area forecast discussion, Jul 8, 8:35 PM PDT, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Medford OR
835 PM PDT Sun Jul 8 2018

.UPDATE...No major changes were necessary this evening. Only a few
updates were necessary, to bring the sky conditions into line
with recent satellite imagery, and to make some slight adjustments
to smoke coverage over Siskiyou and Klamath counties.

Expect another quiet night tonight, with mostly clear skies away
from the coast, and winds calming shortly after sunset. Along the
coast, thick marine layer clouds will remain, although some
erosion is possible south of Cape Blanco this evening.

For more information on the rest of the forecast, see the
previous discussion below. -BPN

&&

.AVIATION...For the 09/00Z TAFs...Along the coast and in the
Coquille Basin, MVFR ceilings are present with IFR/LIFR cigs
present south of Cape Blanco. The latest visible image shows the
marine stratus remains entrenched inland of Coos County. MVFR cigs
continue at North Bend this afternoon and could lower to IFR
tonight.

In the Shasta Valley and east of the Cascades, wildfire smoke will
continue to bring a reduction in vsbys and terrain obscurations
through the TAF period.

The latest visible image shows the smoke mainly concentrated
northeast of the wildfire near  Howard Prairie and smoke has pushed
into Klamath Falls. Satellite imagery also shows smoke has moved
into southern half of Klamath County.

VFR conditions are expected elsewhere through the TAF period.
FB/Petrucelli

&&

.MARINE...Updated 830 PM PDT Sunday 8 July 2018...Relatively calm
conditions will continue tonight with seas remaining below 5 feet
and northerly winds below small craft advisory levels. The thermal
trough will redevelop Tuesday. North winds will steadily increase,
with small craft advisory winds and seas likely late Tuesday
afternoon for areas south of Cape Blanco.

Winds and seas increase further Tuesday evening and Wednesday,
possibly reaching gales Wednesday afternoon beyond 5 nm from shore.
Meanwhile, gusty winds with steep to very steep seas are possible
north of Cape Blanco.

The thermal trough is expected to weaken Thursday afternoon with
winds and seas gradually diminishing. -FB

&&

.PREV DISCUSSION... /Issued 548 PM PDT Sun Jul 8 2018/

DISCUSSION...Confidence in the forecast through Thursday is high.
The changes in the short term were mainly fine tuning adjustments
to reflect the latest forecast data. Warming, drying, and gusty
winds will be the main features of interest during that time.

A Red Flag Warning remains in effect through this evening for the
eastern half of Modoc County and southern portion of Lake County,
which includes Alturas and Lakeview. Winds in that area have
become gusty during the past couple hours, including 29 mph at 3
PM in Alturas. Within the past hour, the plume of thickest near
surface smoke from the Klamathon Fire near Hornbrook has begun its
expected eastward push from the Jackson/Siskiyou/Klamath County
triple point. A higher concentration of smoke is still expected in
Klamath Falls early this evening...expanding toward Lakeview,
while a southwest flow aloft continues sending a lower
concentration haze across much of the southern Oregon Cascades and
east of the Cascades. Smoky skies also linger in the Shasta
Valley. The current and future trend in the amount of smoke being
produced is difficult to tell, and is the most important variable
in air quality. But, a similar scenario is expected Monday with
at least a slight decrease in east side smoke during the morning
then an increase in westerly low level winds during the afternoon.

Another notable aspect of the short term forecast has been the
stubbornness of coastal and Coquille Valley low clouds to erode.
Continued onshore flow is expected to continue these low clouds
into Monday morning with better progress in erosion during the
day, especially south of Cape Blanco. Further improvement with
increased mixing later in the day.

A dry trough is forecast to reach the coastal range Monday
afternoon then continue to weaken as it moves across the remainder
of our area Monday night. This will bring an increase of northwest
winds, with gusts to 30 MPH likely in the vicinity of the
Klamathon. But, the trough will also bring higher relative
humidity than today, trending higher by around 5%. The higher RH
will keep conditions from reaching critical thresholds.

Other aspects of note this week are easterly winds with drying at
ridge tops, and downslope warming at Brookings Tuesday through
Wednesday, a strong warming trend with the hottest temperatures so
far this season inland Wednesday at least into Thursday (into the
triple digits for many west side valleys and 90s for east side
valleys). The warming will develop with strong ridging behind
Monday's fast moving weak trough. The forecast probability for
thunderstorms on Thursday was low and now trended lower with
higher confidence in a slightly slower northward push of monsoonal
moisture up the spine of the Sierra Nevada. A thunderstorm from
south of our area might extend into southeast Siskiyou or
southern Modoc County late on Thursday.

There is a higher probability for thunderstorms Friday
afternoon/evening, but the locations to be in focus are still
highly uncertain. A blend was utilized between the GFS solution
that maintains stronger ridging late in the week and the ECMWF
that allows a deeper trough moving into western Canada to weaken
the ridge. The ridge position will be the major factor in
determining the resultant mid-level steering flow for monsoonal
moisture. By the weekend, the probability increases that lingering
instability will trend eastward, perhaps east of our area.

&&

FIRE WEATHER...Updated 230 PM PDT Sunday, 08 July 2018...
A dry airmass has moved over our area with RH values trending lower
compared to Saturday.  It's interesting to see a few clouds actually
develop over the eastside even with this drier airmass.  None the
less, we're still expecting red flag conditions this afternoon and
evening as RH's hit the single digits with wind gusts 20 - 25 mph
with some areas possibly seeing gusts to 30 mph.

After today,  Monday will be interesting with an upper level trough
and a dry cold front pushing through parts of Oregon. In general,
RH's will be trending upward by about 5% making it more difficult to
hit Red Flag Warning criteria.  It should also be noted this dry
cold front should produce some gusty conditions yet again east of
the Cascades and on the higher ridges and peaks.

The immediate concern was for the Klamathon fire burning along the
Siskiyous into the Soda Mountain Wilderness.  Some of the exposed
peaks up there can become pretty breezy without any weather moving
through.  With a trough and front moving through, we are thinking
gusts 20 - 30 mph on exposed peaks are probable. The dry cold front
will probably come onshore around 0z Tuesday and continue it's
eastward progression during the evening.

A thermal trough is expected to develop along the Curry County
coastline Tuesday night into Wednesday.  East winds are expected on
the coastal range, bringing drier and warmer air into the Brookings
area, and the surrounding coastal range.  Recoveries will start to
fall into the moderate range Wednesday night into Thursday morning
with the warmer and drier weather.

Finally, we'll see temperatures in the upper 90's to the mid 100's
Wednesday into Friday for the west side valleys.  These temperatures
are about 10 to 15 degrees above average for this time of year.  It
should be noted that an average high for Medford this time of year
is about 90 degrees. We'll also have a slight chance for
thunderstorms Friday into Saturday.  Read the discussion above for
more details on the heat and thunderstorms.

-Smith

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 9 PM PDT this evening for ORZ624-625.

CA...Red Flag Warning until 9 PM PDT this evening for CAZ285.

Pacific Coastal Waters...None.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:03 AM PDTSmall Craft AdvisoryMFR4 days
Jul 9, 2:03 AM PDTHazardous Seas WatchMFR26 hr

Nearby

Red Flag Warnings in Oregon, 2018Red Flag Warnings in California, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.